Medicines Management Commissioning Prescribing Memo Abuse potential of pregabalin and gabapentin Date: 24th July 2012 Memo Number: 06/12 MAIN POINTS: Internationally a growing number of cases have been reported of addiction and withdrawal side effects associated with gabapentin and pregabalin. These incidents have happened in patients without a known history of substance abuse. Symptoms associated with this abuse have been described as euphoric and so these two drugs have an established “street value” based on their potential for recreational use. Withdrawal should only be considered in a slow and methodical way as patients have suffered serious withdrawal symptoms often described as “coming down” feelings and associated depression, anxiety and agitation. In some cases these symptoms have led to hospitalisation. The French equivalent of the DTB “Prescribe International” said in its February 12 edition: “In practice, it is better to avoid exposing patients to these risks when the expected benefits are not properly documented. Healthcare professionals should take care to prevent and detect addiction to pregabalin or gabapentin. When necessary, assistance with tapering off the medication should be offered”. GPs are asked to: Be aware of the risk abuse and addiction to gabapentin or pregabalin, even in those patients with no known history of abuse. Consider the “street value” of the drug and be careful for requests for increased doses and quantities. If withdrawal is attempted this should be done so in a managed, methodical way with close monitoring for withdrawal symptoms. For further information please check the Medicines Management website www.cddmedicinesmanagement.nhs.uk, email [email protected], or telephone 0191 374 4121.
© Copyright 2018